Illinois, 2007

Winter Weather in Illinois, January 20 to 21, 2007

January 20 to 21, 2007 · NWS DVN · 13 events in 13 counties and zones

On January 20-21, 2007 a strong but fast moving storm system tracked from Kansas to northern Missouri and then to Wisconsin. The bulk of the accumulating snow lasted about six to nine hours in any given location.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

On January 20-21, 2007 a strong but fast moving storm system tracked from Kansas to northern Missouri and then to Wisconsin. The bulk of the accumulating snow lasted about six to nine hours in any given location. Snowfall amounts of 2 to 5 inches were common across eastern Iowa, northwest and western Illinois and northeast Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jan 20, 2:55 PM CST, 4 hours 5 minutes earlier.

Area forecast discussion, Jan 20, 2:55 PM CST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
255 PM CST SAT JAN 20 2007

.SYNOPSIS...
12Z UA ANALYSIS SHOWED SPLIT FLOW OVER THE CONUS. SRN STREAM H5
LOW WAS ANALYZED OVER SERN AZ WITH S/W RIDGING FROM THE WRN GULF
INTO THE CENTRAL PLAINS. NRN STREAM WAS IN PLACE OVER THE NRN
FOURTH OF THE U.S. WITH LOW AMPLITUDE S/W MOVING THROUGH THE NRN
ROCKIES. MIXED PCPN WAS ONGOING ACROSS THE SRN PLAINS AHEAD OF THE
AZ UPPER LOW IN REGION OF ISENTROPIC LIFT AND MOISTURE ADVECTING
NWRD OFF THE GULF. BY 18Z MIXED PCPN HAD MOVED AS FAR NE AS NERN
KS AND SWRN MO.

&&

.SHORT TERM...TONIGHT AND SUNDAY...
MAIN CONCERN IS SNOWFALL AMOUNTS ASSOCIATED WITH NEGATIVELY TILTED H5
LOW LIFTING OUT OF THE SW U.S. INTO THE MID MS VALLEY BY LATE
SUNDAY AFTERNOON. GFS/NAM PROGS ARE VERY SIMILAR LIFTING SYSTEM
INTO CENTRAL KS BY 06Z THEN...OPENING MID LEVEL SYSTEM UP AS IT
MOVES INTO THE MID MS VALLEY BY MID DAY SUNDAY. AT THE SAME TIME A
WEAKENING SURFACE LOW TRACKS FROM CENTRAL KS THROUGH NRN MO INTO IL.
PREVIOUS FCST SEEMED TO HAVE A GOOD HANDLE ON THE SYSTEM AND ONLY
MINOR CHANGES WERE MADE WITH THIS ISSUANCE. BASED ON CURRENT TRENDS
AND THE BETTER VERIFICATION OF THE GFS PCPN PLACEMENT...HAVE BUMPED
UP THE ONSET OF THE PCPN A FEW HOURS...BRINGING MEASURABLE SNOW INTO
THE SW THIRD BETWEEN 03Z AND 06Z AND OVER THE REST OF THE CWFA FROM
06Z TO 09Z. THIS NECESSITATED AN ADJUSTMENT TO THE TIMING OF THE
ADVISORY. AREAS SOUTH OF HIGHWAY 34 STILL APPEAR IN LINE TO SEE THE
GREATEST SNOWFALL AMOUNTS FROM THIS SYSTEM WHERE TIME SECTIONS SHOW A
2 TO 4 HOUR PERIOD OF INTENSE LIFT WITH TEMPS/RH FAVORABLE FOR
DENDRITIC FLAKE FORMATION. SOUTHERN AREAS WILL ALSO SEE ISENTROPIC
LIFT MAXIMIZING LATE TONIGHT WITH SPECIFIC HUMIDITIES AVERAGING
AROUND 3 G/KG OVERNIGHT. THE STRONG LIFT AND AVAILABLE MOISTURE
SUPPORT MENTIONING TOTAL SNOWFALL AMOUNTS UP TO 6 INCHES IN THE SOUTH
WITH AMOUNTS TAPERING OFF TO AROUND 3 INCHES IN THE NORTH. PCPN TO
TAPER OFF TO LIGHT SN OR FLURRIES FROM SW TO NE AS MID LEVEL TROF
MOVES E OF AREA LATE SUNDAY MORNING AND AFTERNOON. LITTLE TEMP CHANGE
IS EXPECTED THROUGH THE PERIOD OTHER THAN A MINOR DROP THIS EVENING
AND A FEW DEGREE RECOVERY DURING THE DAY SUNDAY.       ..DLF..

.LONGER TERM...
SUNDAY NIGHT THROUGH MONDAY NIGHT...THE SHORT RANGE MODELS GENERALLY
AGREE ON INCREASINGLY ELONGATED VORT MAX SHEARING OUT IN NORTHWEST
FLOW ALOFT ACRS THE FCST AREA AS SUNDAY NIGHT PROGRESSES...WITH
ENOUGH LIFT DURING THE EVENING TO WRING OUT FLURRIES AND MAYBE SOME
LINGERING LIGHT SNOW...ESPECIALLY ACRS THE NORTHEASTERN THIRD OF THE
CWA. 12Z RUN FCST SOUNDINGS KEEP MOISTURE DEEP ENOUGH THRU AT LEAST
06Z MON FOR LIGHT SNOW OR FLURRIES...BUT BY THE TIME ENOUGH TOP-DOWN
DRYING OCCURS TO SWITCH THE COLUMN TO ONE MORE SUPPORTIVE OF FREEZING
DRIZZLE TOWARD 12Z MON MORNING...THE VERTICAL MOTION REGIME WILL HAVE
SWITCHED TO DOWN-GLIDE/SUBSIDENCE. RH PROFILES SUGGEST BUILDING
SUBSIDENCE INVERSION IN THE H8-H7 MB LAYER ON MON WILL TRAP LOWER
LEVEL STRATUS FOR A CLOUDY DAY. WILL KEEP ONGOING FLURRIES GOING FOR
MON...BUT FEEL NOT ENOUGH LIFT OR BRISK ENOUGH CAA TO WRING OUT MUCH
OF ANYTHING. HIGH TEMP GUIDANCE FOR MONDAY IN GOOD AGREEMENT AND SEE
NO REASON TO DEVIATE...GENERALLY MID 20S IN THE NORTH...TO AROUND 30
IN THE SOUTH SOUTH.

WILL KEEP FLURRIES GOING INTO MON NIGHT WITH NORTHWEST UPPER FLOW
USHERING ACRS ANOTHER WEAK DISTURBANCE...BUT AGAIN WOULD NOT BE
SURPRISED IF NOT MUCH OF ANYTHING PRECIPITATED OUT THRU TUE MORNING.

IN THE EXTENDED/TUE-SAT/...BROAD CYCLONIC UPPER FLOW PATTERN IS FCST
BY ALL LATEST RUN MEDIUM RANGE MODELS ACRS THE UPPER MIDWEST AND
GRT LKS ON TUE AND INTO THE MID WEEK PERIOD...TO THE LEE OF WESTERN
CONUS RIDGING THAT MAY TREND INTO A TYPE OF REX BLOCK AS THE WEEK
CONTINUES. THEY ARE VARYING SOMEWHAT IN SPEED AND TIMING OF A
CLIPPER TYPE WAVE DUMPING DOWN ACRS THE UPPER MIDWEST AND GRT LKS
TUE INTO WED...WITH THE ECMWF CONTINUING ITS FASTER TREND THEN THE
OTHERS. THE 12Z GFS IS MORE BULLISH ON SOUTHWARD DIGGING AND
STRENGTH OF THE SYSTEM FOR ACCUMULATING LIGHT SNOWS TUE NIGHT THRU
WED...WHILE THE EURO AND UKMET ARE FURTHER NORTH AND NORTHEAST WITH
THEIR HANDLING OF THE SYSTEM...INCLUDING THE MAIN FORCING AND
SATURATION SWATH. WITH EXTENT OF MOISTURE RETURN BLOCKED BY SOUTHERN
PLAINS RIDING AND TRANSPORT UP AND AROUND CANADIAN RIDGE ERODED
WITH TIME...PREFER THE UKMET/ECMWFS SOLUTIONS WHICH WOULD SWIPE THE
CWA WITH LIGHT SNOW AND FLURRIES MAINLY TUE NIGHT WITH LITTLE
ACCUMULATION...AND MAYBE SOME LINGERING FLURRIES INTO WED AS
NORTHWEST CYCLONIC FLOW PERSISTS OVERHEAD AND LLVL BAROCLINICITY
ALIGNS ITSELF UNDER IT. PRE-SYSTEM WARM DRAW VARIOUS AS WELL WITH
THE STRONGER/FURTHER SOUTH GFS MORE BULLISH IN WAA ACRS THE AREA
WITH THE 0 C H85 MB ISOTHERM UP ACRS THE SOUTH HALF OF THE CWA BY
00Z WED...WHILE THE FURTHER NORTH EURO MAINTAINS NEG VALUES. IN ANY
CASE...SNOW PACK OVER THE ENTIRE CWA WILL LIMIT ANY SFC HEATING TO
OR BELOW FREEZING AND WILL GO WITH WIDESPREAD MID 20S TO AROUND 30...
ESPECIALLY WITH A LEAN TOWARD THE ECMWF SOLUTION.

LOOKING AT NEXT WEEKEND...MANY MIXED SIGNALS BETWEEN THE MEDIUM
RANGE SOLUTIONS...WITH THE GFS MAINTAINING MORE OF A COLDER INFLUENCE
LOCALLY JUST TO THE WEST OF DEEPENING L/W TROF ACRS THE EASTERN
CONUS INTO SAT...WHILE THE ECMWF MAINTAINS A VERY ACTIVE NORTHERN
STREAM ACRS CANADA AND PROGRESSES A FLOW MODIFYING STRONG CYCLONE
ACRS THE NORTHERN GRT LKS BY FRI NIGHT. THE EURO SUGGEST STRONG WAA
TO THE SOUTH OF THIS SYSTEM FOR FRI HIGHS IN THE UPPER 30S EVEN
WITH SNOW COVER...WHILE THE GFS ADVERTISES HIGHS IN THE UPPER 20S TO
LOWER 30S. FOR NOW WITH UNCERTAINTY...WILL MAINTAIN CURRENT TEMPS OR
GO WITH A WEAKER THERMAL MODIFICATION FRI INTO SAT.     ..12..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...SNOW ADVISORY FROM 3 AM TO 6 PM CST SUNDAY FOR BENTON-BUCHANAN-
     CLINTON-DELAWARE-DUBUQUE-JACKSON-JONES-LINN.

     SNOW ADVISORY FROM 9 PM THIS EVENING TO 12 PM CST SUNDAY FOR
     CEDAR-DES MOINES-HENRY IA-IOWA-JEFFERSON-JOHNSON-KEOKUK-LEE-
     LOUISA-MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.

IL...SNOW ADVISORY FROM 3 AM TO 6 PM CST SUNDAY FOR BUREAU-CARROLL-
     JO DAVIESS-PUTNAM-STEPHENSON-WHITESIDE.

     SNOW ADVISORY FROM 9 PM THIS EVENING TO 12 PM CST SUNDAY FOR
     HANCOCK-HENDERSON-HENRY IL-MCDONOUGH-MERCER-ROCK ISLAND-
     WARREN.

MO...SNOW ADVISORY FROM 9 PM THIS EVENING TO 12 PM CST SUNDAY FOR
     CLARK-SCOTLAND.

&&

DLF/12
Hazardous weather outlook, Jan 20, 5:10 AM CST, 13 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
510 AM CST SAT JAN 20 2007

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-211100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
510 AM CST SAT JAN 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

AFTER MIDNIGHT...AN UPPER LEVEL STORM SYSTEM MOVING NORTHEAST OUT OF
THE SOUTHERN PLAINS WILL PRODUCE SNOW ALONG AND SOUTH OF HIGHWAY 30
LATE TONIGHT WITH ACCUMULATIONS OF 1 TO 3 INCHES EXPECTED BY SUNRISE
ALONG AND SOUTH OF HIGHWAY 34.  SNOWFALL RATES OF AN INCH AN HOUR OR
MORE...COMBINED WITH TEMPERATURES BELOW FREEZING WILL ALLOW THE SNOW
TO COVER AREA ROADWAYS CAUSING WINTER DRIVING CONDITIONS.  A SNOW
ADVISORY IS IN EFFECT FROM MIDNIGHT TONIGHT UNTIL NOON SUNDAY ALONG
AND SOUTH OF A WILLIAMSBURG IOWA TO DAVENPORT TO GENESEO ILLINOIS
LINE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH WEDNESDAY

SUNDAY...SNOW WILL DEVELOP ACROSS THE REMAINDER OF THE FORECAST AREA
THROUGH MORNING BEFORE ENDING FROM THE SOUTHWEST IN THE AFTERNOON.
TOTAL SNOW AMOUNTS OF 2 TO 5 INCHES ARE EXPECTED FROM THE SYSTEM WITH
THE AXIS OF HEAVIEST SNOW NEAR 5 INCHES FALLING ROUGHLY 40 MILES
EITHER SIDE OF A OTTUMWA TO CLINTON IOWA TO STERLING ILLINOIS LINE.
SNOW ADVISORIES ARE IN EFFECT FOR THE ENTIRE AREA UNTIL NOON FOR THE
SOUTHWEST 2/3...AND UNTIL 6 PM FOR THE NORTHEAST 1/3 OF THE FORECAST
AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.  PLEASE FORWARD ANY SNOWFALL
AMOUNTS AND ROAD CONDITIONS TONIGHT TO THE NWS FORECAST OFFICE IN
THE QUAD CITIES.

NICHOLS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter weather. Local standard time, as filed.

Winter Weather, Hancock

When
January 20, 7:00 PM CST to January 21, 1:15 PM CST
Where
Hancock forecast zone
Reported by
Trained Spotter
Coordinates
40.404, -91.165 (the zone’s center; the record gives no point)

Winter Weather, Henderson

When
January 20, 8:25 PM CST to January 21, 1:50 PM CST
Where
Henderson forecast zone
Reported by
Trained Spotter
Coordinates
40.818, -90.925 (the zone’s center; the record gives no point)

Winter Weather, McDonough

When
January 20, 8:25 PM CST to January 21, 1:25 PM CST
Where
McDonough forecast zone
Reported by
Trained Spotter
Coordinates
40.456, -90.678 (the zone’s center; the record gives no point)

Winter Weather, Mercer

When
January 20, 10:00 PM CST to January 21, 3:00 PM CST
Where
Mercer forecast zone
Reported by
Trained Spotter
Coordinates
41.205, -90.741 (the zone’s center; the record gives no point)

Winter Weather, Warren

When
January 20, 10:00 PM CST to January 21, 2:30 PM CST
Where
Warren forecast zone
Reported by
Trained Spotter
Coordinates
40.849, -90.615 (the zone’s center; the record gives no point)

Winter Weather, Rock Island

When
January 21, 12:20 AM CST to 3:50 PM CST
Where
Rock Island forecast zone
Reported by
Trained Spotter
Coordinates
41.467, -90.567 (the zone’s center; the record gives no point)

Winter Weather, Henry

When
January 21, 1:30 AM CST to 4:00 PM CST
Where
Henry forecast zone
Reported by
Trained Spotter
Coordinates
41.353, -90.131 (the zone’s center; the record gives no point)

Winter Weather, Carroll

When
January 21, 2:00 AM CST to 5:45 PM CST
Where
Carroll forecast zone
Reported by
Trained Spotter
Coordinates
42.069, -89.934 (the zone’s center; the record gives no point)

Winter Weather, Jo Daviess

When
January 21, 2:30 AM CST to 5:00 PM CST
Where
Jo Daviess forecast zone
Reported by
Trained Spotter
Coordinates
42.366, -90.212 (the zone’s center; the record gives no point)

Winter Weather, Whiteside

When
January 21, 2:30 AM CST to 5:00 PM CST
Where
Whiteside forecast zone
Reported by
Trained Spotter
Coordinates
41.756, -89.914 (the zone’s center; the record gives no point)

Winter Weather, Bureau

When
January 21, 2:45 AM CST to 5:25 PM CST
Where
Bureau forecast zone
Reported by
Trained Spotter
Coordinates
41.404, -89.529 (the zone’s center; the record gives no point)

Winter Weather, Putnam

When
January 21, 2:45 AM CST to 5:25 PM CST
Where
Putnam forecast zone
Reported by
Trained Spotter
Coordinates
41.205, -89.286 (the zone’s center; the record gives no point)

Winter Weather, Stephenson

When
January 21, 2:50 AM CST to 6:10 PM CST
Where
Stephenson forecast zone
Reported by
Trained Spotter
Coordinates
42.352, -89.662 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 11020, 11018, 11022, 11014, 11019, 11011, 11013, 11008, 11005, 11009, 11016, 11017, 11007.